Allergic bronchopulmonary aspergillosis (ABPA) is an allergic lung disorder. It is related to a fungus. Aspergillosis can also occur as:
ABPA is caused by an allergic reaction to an inhaled fungus. It grows and flourishes in decaying vegetation, soil, certain foods, dust, and water. The inhaled fungus colonizes mucus in the lungs, causing:
Copyright © Nucleus Medical Media, Inc.
Risk factors that increase your chances of getting ABPA include:
Symptoms of ABPA are usually those of progressive asthma. These include:
As ABPA progresses, other symptoms may occur, including:
You will be asked about your symptoms and medical history. A physical exam will be done.
Images may be taken of your bodily structures. This can be done with:
Your bodily fluids and tissues may be tested. This can be done with:
Your lungs may be tested. This can be done with pulmonary function tests (PFTs) .
ABPA can appear quite similar to non-ABPA induced asthma. ABPA is typically diagnosed after several repeat tests for ABPA are positive over a number of months or years.
The goals of treatment include:
ABPA is usually treated with:
Avoiding exposure to fungus is the best way to prevent ABPA. However, this is difficult, because fugus is so prevalent in the environment. Guidelines to help prevent exposure to the fungus include:
Measures to avoid symptoms and prevent permanent lung damage caused by ABPA include:
American Lung Association
Centers for Disease Control and Prevention (CDC)
The Canadian Lung Association
Allergic bronchopulmonary aspergillosis (ABPA). American Academy of Allergy Asthma & Immunology website. Available at: http://www.aaaai.org/conditions-and-treatments/related-conditions/allergic-bronchopulmonary-aspergillosis.aspx.. Accessed December 19, 2014.
Allergic bronchopulmonary aspergillosis. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated December 4, 2014. Accessed December 19, 2014.
Wark PA, Gibson PG, Wilson AJ. Azoles for allergic bronchopulmonary aspergillosis associated with asthma. Cochrane Database Syst Rev 2004; (3): CD001108.
Last reviewed December 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×